Colorado, 2023

High Wind in Colorado, February 19 to 21, 2023

February 19 to 21, 2023 · NWS BOU · 4 events in 4 counties and zones

Very intense winds spread across the Front Range mountains and foothills. Peak wind gusts included: 100 mph near Georgetown, 94 mph near Empire, 83 mph, 3 miles southwest of Rocky Flats; 88 mph near Crisman, 86 mph, 4 miles east-northeast of Nederland; 84 mph at the Breckenridge Ski Resort Summit, 80 mph, 5 miles north of Meeker Park, 78 mph at the Niwot Ridge Saddle, 76 mph near Pinecliffe, and…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very intense winds spread across the Front Range mountains and foothills. Peak wind gusts included: 100 mph near Georgetown, 94 mph near Empire, 83 mph, 3 miles southwest of Rocky Flats; 88 mph near Crisman, 86 mph, 4 miles east-northeast of Nederland; 84 mph at the Breckenridge Ski Resort Summit, 80 mph, 5 miles north of Meeker Park, 78 mph at the Niwot Ridge Saddle, 76 mph near Pinecliffe, and 75 mph at Berthoud Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 19, 3:58 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 19, 3:58 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
358 AM MST Sun Feb 19 2023

.SHORT TERM...(Today and tonight)
Issued at 357 AM MST Sun Feb 19 2023

...MOUNTAIN SNOW AND STRONG WINDS HIGHLIGHT THE SHORT TERM
FORECAST PROBLEMS OF THE DAY...

Satellite shows a weak shortwave approaching from the northwest,
and snow is just beginning to spread into the far northern
mountains in these wee morning hours. The snow will spread
southward across the rest of the northern mountains in the pre-
dawn hours and should make it to the I-70 Summit County Corridor
toward daybreak. Upstream observations aren't terribly thick with
the moisture, so the going snow forecast may be a tad on the
higher end. That said, we will have strong, gusty winds and
blowing snow to contend with so impacts will be the same. Even the
I-70 Corridor will likely have travel impacts with just 2-4" of
snow, so will word that accordingly in our messaging/social media
given the additional ski traffic. Snow will taper off fairly
quickly by mid to late afternoon as the shortwave passes and
stronger subsidence/drying works in from the northwest. However
travel impacts may linger given strong winds, blowing snow, and
likely slick roadways.

With regard to wind, it appears we're on track to have a little
of everything today. Short range mesoscale models like the HRRR
are quite aggressive driving the westerlies off the Front Range
Foothills and east of the I-25 Corridor this morning, but likely
overdoing the eastward extent per usual HRRR biases. That said,
it's already gusting in a couple spots near the base of the
foothills, and we will have a propensity for better mixing as
inversions are very shallow per recent observations. We'll also
have cold advection arriving aloft which will aid mixing. Therefore,
it wouldn't take much this morning to get the stronger winds
mixing down to the surface and spread east onto the adjacent
plains. Overall, we think a blend of short range models appears
best, slowing down the increase in wind from west to east across
the plains east of I-25, but maintaining the magnitude closer to
the HRRR (gusts 40 mph on the adjacent plains and 50-60 mph in
the foothills).

Even stronger winds and a more widespread high wind threat are
expected to develop this afternoon with the passage of the
shortwave and arrival of moderate subsidence seen in the QG
fields. Cross sections then show increased stability, and
development of a mountain top stable layer by this evening. Given
the cross mountain flow impinging on the Front Range near 50
knots, any sort of mountain wave enhancement should bring a high
wind threat and potential for gusts of 80 mph or more. Right now,
that still favors the Front Range Foothills and higher east facing
mountain slopes, and enough confidence there to issue a High Wind
Warning. We'll move up the start time a couple hours just in case
the subsidence is strong enough to start the high winds late this
afternoon already, but the highest threat will definitely be
toward 03Z-06Z with development of mountain top stable layer.
There is still concern for Boulder and the far northwest Denver
suburbs for high winds, but this is a long duration event and hard
to pin down the exact threat time for those locations so we'll
continue to monitor that. Meanwhile the foothills and higher east
facing slopes could continue to blast off/on all the way from
tonight through Monday night and even into Tuesday, so we extended
the back end of the High Wind Warning as well - see Long Term
Discussion below for more.

.LONG TERM...(Monday through Saturday)
Issued at 357 AM MST Sun Feb 19 2023

Ensembles are in agreement with a shortwave persisting in our region
Monday through Tuesday afternoon. Starting Monday afternoon, warm
air advection exist at the top of the mountain layer which will lead
to a stable airmass. This pattern will sustain through Monday night
into Tuesday morning thus the High Wind Warning was extended into
this time period for favorable mountain wave conditions. Taking a
look at how these winds stack up climatology wise, the ECMWF
Extreme Forecast Index (EFI) measures 20-year extremity in
ensembles and continues to suggest our mountains and foothills
exceeding near 90% of the historical ensemble forecasts for
maximum wind gusts through a two day period. As this mountain wave
brings 70-80 mph gusts for parts of the foothills and mountains
Monday through late Tuesday morning, it seems majority of the
plains and urban corridor, outside of the Cheyenne Ridge, will
remain breezy up to 25 mph. Above normal high temperatures are
likely Monday and Tuesday with warm air advection extended to
plains, urban corridor, and a few spots in the foothills; these
areas can expect temperatures near the mid to upper 50s.

Shallow moisture will stick around in the higher elevations above
10k feet but weak lapse rates near 4C/km and QG fields displaying
weak upward velocity suggest snowfall totals trending between 1-3
inches through Tuesday morning. By late Tuesday evening, the
trough axis enters Colorado and our region remains on the
downstream side of the trough. QPF remains steady over the region
starting Tuesday night into Wednesday evening and WPC super
ensembles are in agreement with timing. With enough forcing from
the trough axis and ample moisture, a few spots such as Larimer
country and northern Weld county could see brief upslope flow
which will favor higher snow totals in these areas. Overall, finer
details such as exact snow totals are still difficult to
determine but there is high forecast confidence that all areas
will receive measurable snowfall through Wednesday night.

The pressure gradients over our area weaken Thursday meaning
relief from strong winds for all areas. A few shortwaves will
occur after this main Wednesday system thus higher elevations can
expect additional light snowfall through late next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 357 AM MST Sun Feb 19 2023

Main challenge will be the wind forecasts through the entire
period. There is a bit of mountain wave activity noted this
evening with some potential for variable winds early this morning
at KDEN and KAPA. However, we do see stronger and more widespread
west/northwest winds developing later this morning into the
afternoon, but uncertainty of the start time since slight
variations in temperature/pressure fields will have impacts. Most
mesoscale models start the stronger and gusty winds closer to 15Z,
before boundary layer warming begins. That seems a bit early
given the lack of mixing, so we think closer to 17Z at KDEN and
KAPA but there's still a fair amount of uncertainty give or take
an hour or two. With the strength of the flow, we've trended the
gusts upward from the previous forecast and could see crosswind
limitations exceeded at times for north/south runway operations at
KDEN 17Z Sun - 00Z Mon with occasional gusts up to 35 knots
possible at KDEN and KAPA.

KBJC will likely see west winds developing earlier, and they will
be stronger there with gusts around 40 knots. Can't even rule out
stronger gusts to 50 knots after 03Z Mon due to stronger mountain
wave development. However, KBJC may even light/variable winds if
mountain wave holds or retreats into the foothills.

VFR conditions will persist.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for COZ031.

High Wind Warning from 3 pm this afternoon until Noon Tuesday
for COZ033>036.

&&

SHORT TERM...Barjenbruch
LONG TERM...AD
AVIATION...Barjenbruch
Hazardous weather outlook, Feb 19, 4:59 AM MST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
459 AM MST Sun Feb 19 2023

COZ030>051-201200-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
459 AM MST Sun Feb 19 2023

...WINTER WEATHER ADVISORY PARK RANGE AND RABBIT EARS PASS UNTIL 5
PM TODAY...
...HIGH WIND WARNING FRONT RANGE MOUNTAINS AND FOOTHILLS 3 PM THIS
AFTERNOON UNTIL NOON TUESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow and areas of blowing snow can be expected in the mountains
today, resulting in slow and hazardous winter travel conditions.
The snow is expected to decrease by mid to late afternoon with
only flurries lingering into the evening. Total accumulations of
1-4 inches can be expected in most of the I-70 Mountain Corridor
through Summit County, with 4 to 8 inches around Rabbit Ears Pass
and the Park Range.

Strong winds will be developing in and near the Front Range
Mountains and Foothills. Peak gusts around 60 mph can be expected
until late afternoon, but then winds will increase this evening
with gusts around 85 mph possible in wind prone areas. Broken tree
limbs and isolated power outages are possible. Avoid travel in
high profile or lightweight vehicles on the Peak to Peak Highway,
Highway 93 between Boulder and Golden, and US 36 from Broomfield
to Estes Park. Gusty winds and areas of blowing snow may also
impact Highway 285 in South Park between Jefferson and Fairplay.
Winds will be lighter on the plains, but a few gusts to around 40
mph will be possible this afternoon along the I-25 Corridor
including Denver.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong westerly winds continue for the higher elevations which
could make travel difficult for high profile vehicles through
noon Tuesday thus a High Wind Warning covers parts of the
mountains and foothills. Light snow persists in the Park Range
through Tuesday which may lead to blowing snow cause hazardous
travel in the mountains. Additionally, the next system arrives
Tuesday night into Wednesday night favoring colder temperatures
and light snow for all areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Any
reports of high wind will be appreciated.

In the hours before

Local storm report, Feb 19, 5:39 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
539 AM MST SUN FEB 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     NON-TSTM WND GST 1 NE CRISMAN            40.05N 105.35W
02/19/2023  M70 MPH          BOULDER            CO   MESONET

            MESONET STATION EW4338 1 NE CRISMAN.

0301 AM     NON-TSTM WND GST 3 SSW BOULDER           39.99N 105.27W
02/19/2023  M67 MPH          BOULDER            CO   TRAINED SPOTTER

0215 AM     NON-TSTM WND GST 3 WNW MISHAWAKA         40.71N 105.41W
02/19/2023  M63 MPH          LARIMER            CO   MESONET

            MESONET STATION EW0853 LIVERMORE.

0355 AM     NON-TSTM WND GST 1 ENE BERTHOUD PASS     39.80N 105.77W
02/19/2023  M63 MPH          GRAND              CO   AWOS

            AWOS STATION K0CO BERTHOUD PASS.

0330 AM     NON-TSTM WND GST 2 S WINTER PARK         39.85N 105.78W
02/19/2023  M60 MPH          GRAND              CO   MESONET

            MESONET STATION DDWPE WP EAGLE WIND.

0915 PM     NON-TSTM WND GST 3 WNW LOVELAND          40.43N 105.12W
02/18/2023  M59 MPH          LARIMER            CO   MESONET

            MESONET STATION DW5856 LOVELAND.

0140 AM     NON-TSTM WND GST 4 NNW WHITE RANCH OPEN  39.87N 105.32W
02/19/2023  M59 MPH          JEFFERSON          CO   MESONET

            MESONET STATION 1925W COAL CREEK CANYON.

0159 AM     NON-TSTM WND GST 2 NE SUNSHINE           40.08N 105.35W
02/19/2023  M57 MPH          BOULDER            CO   MESONET

            MESONET STATION CW8656 SUNSHINE.

1045 PM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
02/18/2023  M55 MPH          BOULDER            CO   MESONET

            MESONET STATION DW5338 NEDERLAND.

0225 AM     NON-TSTM WND GST 2 S CRISMAN             40.02N 105.36W
02/19/2023  M55 MPH          BOULDER            CO   MESONET

            MESONET STATION BTAC2 SUGARLOAF.

0516 AM     NON-TSTM WND GST 1 S COPPER MOUNTAIN     39.48N 106.15W
02/19/2023  M54 MPH          SUMMIT             CO   AWOS

            AWOS STATION KCCU RED CLIFF PASS.

0315 AM     NON-TSTM WND GST 2 NNW MARSHALL          39.97N 105.25W
02/19/2023  M53 MPH          BOULDER            CO   MESONET

            MESONET STATION BLD01 BOULDER FAIRVIEW.

0305 AM     NON-TSTM WND GST 3 NW MARSHALL           39.98N 105.27W
02/19/2023  M52 MPH          BOULDER            CO   MESONET

            NCAR MESA LAB.

0735 PM     NON-TSTM WND GST 3 SE TOLLAND            39.87N 105.55W
02/18/2023  M51 MPH          GILPIN             CO   AWOS

            AWOS STATION KC99 DAKOTA HILL.

1118 PM     NON-TSTM WND GST 2 NNE WARD              40.10N 105.50W
02/18/2023  M51 MPH          BOULDER            CO   MESONET

            MESONET STATION CW5038 WARD.

0332 AM     NON-TSTM WND GST 3 SW ROCKY FLATS        39.87N 105.24W
02/19/2023  M51 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO109 ROCKY FLATS HWY 93 AND
            72.

1149 PM     NON-TSTM WND GST 3 ESE PINECLIFFE        39.91N 105.38W
02/18/2023  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION FW8937 WONDERVU.

0315 AM     NON-TSTM WND GST 3 NW BOULDER            40.05N 105.29W
02/19/2023  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION BLD02 BOULDER NORTH WEST.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 19, 7:00 AM MST to 5:15 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Peak wind gusts included: 84 mph at the summit of Breckenridge Ski Resort and 75 mph at Berthoud Pass.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 19, 7:35 PM MST to February 20, 2:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Peak wind gusts included: 100 mph near Georgetown, 94 mph near Empire, with 83 mph, 3 miles southwest of Rocky Flats.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 20, 1:07 AM MST to 7:45 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Peak wind gusts included: 86 mph, 4 miles east-northeast of Nederland; 80 mph, 5 miles north of Meeker Park, and 76 mph near Pinecliffe.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 21, 6:10 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Peak wind gusts included 78 mph atop the Niwot Ridge Saddle near Brainard Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083432, 1083436, 1083435, 1083431.